Contact WAO | e-News Sign Up | Site Map | Home  
World Allergy Organization
WAO's mission: To be a global resource and advocate in the field of allergy, advancing excellence in clinical care through education, research and training as a world-wide alliance of allergy and clinical immunology societies.

Ask The Expert

January 31, 2014

ACE Inhibitors

Question

Should we routinely cease ACE inhibitors in someone with food, drug or venom anaphylaxis? What about angiotensin-receptor blockers (sartans)?

Answer

By Dr. Mario Sánchez-Borges

More than 40 million people worldwide currently receive Angiotensin converting enzyme inhibitors (ACEIs). Angioedema (AE) induced by these drugs occurs in 0.1 to 0.7 %, while in our Allergy Clinics the prevalence is 0.37 % of all consulting patients [1], with about 66% of those showing life-threatening episodes. This adverse reaction is a drug class effect common to all ACEIs.

Inhibition of ACE, decreased bradykinin catabolism, decreased aminopeptidase P activity and dipeptidyl peptidase P in the substance P degradation pathway, and a polymorphism of XPNPEP2 (the -2399 A variant) have been associated with the pathogenesis of ACEI-induced AE.

The following risk factors have been identified: black race, female gender, previous drug rash, smoking habit, age older than 65 years, seasonal allergies, recent initiation of ACEIs, obesity, upper airway surgery or trauma, sleep apnea, and immunosuppression in cardiac and renal transplant recipients. Diabetic patients show lower risk for ACEI-induced AE.

Although in our institutions discontinuation of ACEIs in patients at risk for anaphylaxis of various etiologies has not been instituted, the study by Rueff et al [2] suggests that ACEIs should be avoided in patients with vespid venom allergy. In an observational multicenter study that included 962 patients with Hymenoptera allergy they observed severe reactions after a field sting in 21.4 % of patients. Risk factors were higher tryptase concentrations, vespid venom allergy, older age, male sex, ACEI medication, and one or more previous stings with a less severe systemic reaction.

In regard to Angiotensin-receptor blockers (ARBs), only 8 % of patients who previously experienced AE from ACEIs developed angioedema after taking ARBs, and in our series only one patient (0.4 %) exhibited AE related to the use of losartan [1,3]. Additionally, a meta-analysis found a risk for recurrence of AE in patients who had ACEI-induced AE and were switched to an ARB of 2 to 17 % [4].

In the above mentioned study by Rueff et al [2] the number of patients taking ARBs was too small to allow a separate analysis, and therefore in the absence of data, no recommendations were given.

In conclusion, the recommendation to avoid ACEIs in patients with anaphylaxis would include only patients with hymenoptera venom anaphylaxis, as derived from the information discussed in this paper. For all other groups of patients (drug or food-induced anaphylaxis) currently there is no data to support such avoidance measures.

References

  1. Sánchez-Borges M, González-Aveledo L. Angiotensin-converting enzyme inhibitors and angioedema. Allergy Asthma Immunol Res 2010; 2: 195-198.
  2. Rueff F, Przybilla B, Biló MB, et al. Predictors of severe systemic anaphylactic reactions in patients with hymenoptera venom allergy: Importance of baseline serum tryptase – A study of the European Academy of Allergology and Clinical Immunology Interest Group on Insect Venom Hypersensitivity. J Allergy Clin Immunol 2009; 124: 1047-1054.
  3. Malbe B, Regalado J, Greenberger PA. Investigation of angioedema associated with the use of angiotensin-converting enzyme inhibitors and angiotensin receptor blockers. Ann Allergy Asthma Immunol 2007; 98: 57-63
  4. Cicardi M, Zingale LC, Bergamaschini L, Agostoni A. Angioedema associated with angiotensin-converting enzyme inhibitor use: Outcome after switching to a different treatment. Arch Intern Med 2004; 164: 910-913.

Mario Sánchez-Borges
Allergy and Clinical Immunology Department
Centro Médico Docente La Trinidad and Clínica El Avila
Caracas, Venezuela


Back to Question & Answer list

Note: Please read disclaimer. Ask the Expert is for licensed physicians only.